zbMATH — the first resource for mathematics

Some uniqueness and nonexistence theorems for embedded minimal surfaces. (English) Zbl 0789.53004
We develop a method to study embedded minimal surfaces in the Euclidean space \(\mathbb{R}^ 3\) with vertical flux, which is based on the existence of a 1-parameter deformation for such a surface. As application we first give a new and simpler proof of the known fact – see F. J. López and the second author, J. Differ. Geom. 33, No. 1, 293-300 (1991; Zbl 0719.53004) – that the plane and the catenoid are the only properly embedded minimal surfaces with finite total curvature and genus zero in \(\mathbb{R}^ 3\). We also prove that a properly embedded minimal surface of finite total curvature and genus zero whose boundary is a planar convex curve must be an annulus, and a similar result when the boundary consists in two planar convex curves lying in parallel planes.
When we apply our method to singly periodic minimal surfaces, we obtain that the helicoid is the only properly embedded minimal surface in \(\mathbb{R}^ 3/T\), \(T\) being a non trivial vertical translation, with genus zero and a finite number of helicoidal type ends. We also demonstrate that there are no properly embedded minimal tori with a finite number of planar type ends in \(\mathbb{R}^ 3/S_ \theta\), where \(S_ \theta\) is a non trivial screw motion, \(0 < \theta < 2\pi\).
Reviewer: J.Pérez (Granada)

53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
Full Text: DOI EuDML
[1] Callahan, M., Hoffman, D., Meeks III, W.H.: Embedded minimal surfaces with an infinite number of ends. Invent. Math.96, 459-505 (1989) · Zbl 0676.53004 · doi:10.1007/BF01393694
[2] Callahan, M., Hoffman, D., Meeks III, W.H.: The structure of singly periodic minimal surfaces. Invent. Math.99, 455-481 (1990) · Zbl 0695.53005 · doi:10.1007/BF01234428
[3] Costa, C.: Example of a complete minimal immersion in ?3 of genus one and three embedded ends. Bull. Soc. Bras. Mat.15, 47-54 (1984) · Zbl 0613.53002 · doi:10.1007/BF02584707
[4] Hoffman, D., Karcher, H., Rosenberg, H.: Embedded minimal annuli in ?3 bounded by a pair of straight lines. Comment. Math. Helv.66, 599-617 (1991) · Zbl 0765.53004 · doi:10.1007/BF02566668
[5] Hoffman, D., Meeks III, W.H.: A complete minimal surface in ?3 with genus one and three ends. J. Differ. Geom.21, 109-127 (1985) · Zbl 0604.53002
[6] Hoffman, D., Meeks III, W.H.: The strong halfspace theorem for minimal surfaces. Invent. Math.101, 373-377 (1990) · Zbl 0722.53054 · doi:10.1007/BF01231506
[7] Jorge, L., Meeks III, W.H.: The topology of complete minimal surfaces of finite total Gaussian curvature. Topology22, 203-221 (1983) · Zbl 0517.53008 · doi:10.1016/0040-9383(83)90032-0
[8] Karcher, H.: Embedded minimal surfaces derived from Scherk’s examples. Manuscr. Math.62, 83-114 (1988) · Zbl 0658.53006 · doi:10.1007/BF01258269
[9] Langevin, R., Rosenberg, H.: A maximum principle at infinity for minimal surfaces and applications. Duke Math. J.57, 819-828 (1988) · Zbl 0667.49024 · doi:10.1215/S0012-7094-88-05736-5
[10] L?pez, F., Ros, A.: On embedded complete minimal surfaces of genus zero. J. Differ. Geom.33, 293-300 (1991) · Zbl 0719.53004
[11] Meeks III, W.H.: The theory of triply periodic minimal surfaces. Indiana Univ. Math. J.39, 877-936 (1990) · Zbl 0721.53057 · doi:10.1512/iumj.1990.39.39043
[12] Meeks III, W.H., Rosenberg, H.: The global theory of doubly periodic minimal surfaces. Invent. Math.97, 351-379 (1989) · Zbl 0676.53068 · doi:10.1007/BF01389046
[13] Meeks III, W.H., Rosenberg, H.: The geometry of periodic minimal surfaces. Comment. Math. Helv. (to appear) · Zbl 0807.53049
[14] Meeks III, W.H., Rosenberg, H.: The maximum principle at infinity for minimal surfaces in flat three manifolds. Comment. Math. Helv.65, 2, 255-270 (1990) · Zbl 0713.53008 · doi:10.1007/BF02566606
[15] Osserman, R.: A survey of minimal surfaces, 2nd ed. New York: Dover 1986 · Zbl 0209.52901
[16] Pitts, J., Rubenstein, H.: Existence of minimal surfaces of bounded topological type in three manifolds. Australian National University, Canberra, Australia10 (1987)
[17] Schoen, R.: Uniqueness, Symmetry and embeddedness of minimal surfaces. J. Differ. Geom.18, 701-809 (1983) · Zbl 0575.53037
[18] Toubiana, E.: Un th?or?me d’unicit? de l’h?lico?de. Ann. Inst. Fourier,38, 4, 121-132 (1988) · Zbl 0645.53032
[19] Toubiana, E.: On the minimal surfaces of Riemann. Preprint · Zbl 0787.53005
[20] Wei, F.: The existence and topology of properly embedded minimal surfaces in ?3. Ph.D. Thesis, Univ. Massachusetts (1991)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.